North Carolina, 2017

High Wind in North Carolina, February 13, 2017

February 13, 2017 · NWS RNK · 3 events in 3 counties and zones

After a cold front passed through on the 12th, strong winds in its wake, brought wind gusts over 58 MPH to the northwest North Carolina mountains mainly during the late evening hours of the 12th into the predawn hours of the 13th.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

After a cold front passed through on the 12th, strong winds in its wake, brought wind gusts over 58 MPH to the northwest North Carolina mountains mainly during the late evening hours of the 12th into the predawn hours of the 13th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Feb 12, 11:48 PM EST, 12 minutes earlier.

Area forecast discussion, Feb 12, 11:48 PM EST, 12 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
1148 PM EST Sun Feb 12 2017

.SYNOPSIS...
A strong cold front moves across this evening into the overnight
hours, with cool high pressure entering from the west Monday.
This high is going to be overhead Monday night, moving east off
the coast Tuesday, ahead of another cold front arriving from the
northwest by midweek. High pressure follows this front
resulting in dry weather for the end of the week.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 700 PM EST Sunday...

Only a few minor tweaks to POPs, Temps, and the weather grids
tonight to match current obs. Seeing some rapid clearing behind
the front, which will allow temperatures and dewpoints to
continue dropping rapidly.

Previous Valid Discussion...

The main weather concern through Monday will be the development of
strong, gusty winds focused during the overnight hours. The cold front
is currently entering the western portion of the area and will cross
the region by this evening. Any remaining shower activity will
exit with the front, leaving us with some lingering upslope
showers developing for the higher elevations west of the Ridge,
with a transition to some wet snow showers as colder air moves
in overnight. Deep moisture is limited and the ground is quite
warm so no significant snow accumulation is expected.

A surge of gusty winds will accompany the front as it moves through the
region, then as the inversion descends and the low level flow amplifies
in an environment of cold air advection and good downward momentum
transfer, winds will increase significantly and focus from the Blue
Ridge westward where gusts over 60 MPH are expected. Gusts of 40 to 50
MPH are expected elsewhere with lesser gusts out into the piedmont.
Diurnal effects will limit mixing east of the Ridge late tonight so
slackening winds are expected in the east toward daybreak. Strong gusty
winds will then continue into Monday morning, and the onset of heating
will let stronger gusts reach the piedmont once again. Winds will then
very slowly start to subside later on Monday afternoon. Locations east
of the Blue Ridge have also been very dry recently, the the combination
of gusty winds, low relative humidity, and dry fuels will create
enhanced fire danger in the east.

Temperatures behind the front will be 20 to 30 degrees cooler on
Monday, which remarkably will still be slightly above normal in the
east and at to slightly below normal in the west.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
As of 230 PM EST Sunday...

Calmer weather returns Monday night as the exiting upper trough pulls
away and weak high pressure noses in from the west. However will be a
colder overnight as clear skies under the lingering 850 mb cold
pool combine with lighter winds to allow good radiational
cooling. This supports lows mostly in the 20s, except around 30
across the far south and along the ridges.

Exiting 850 mb thermal trough along with the surface ridge swinging off
to the southeast should allow the flow to back more southwest on
Tuesday with increasing warm advection ahead of the next shortwave
trough to the northwest. Models do suggest that a weak impulse within
the flatter flow aloft will zip east into the region with some increase
in at least mid/high clouds. This could dampen high temperatures a bit
given only weak mixing so staying on low end of guidance highs for now.
Otherwise still dry with highs 45-50 mountains to mid 50s east.

Uncertainty continues later Tuesday night into Wednesday in regards to
the degree of interaction between a strong northern stream trough
dropping south toward the area and moisture with an ejecting/dampening
upper low to the southwest. Models continue to attempt to show some
interaction between the two with a few solutions pulling a lobe
of deeper moisture north into far western/southern sections
just ahead of the northern stream front by 12z Wednesday. Others
including the new ECMWF remain more shunted with the front
basically booting the deeper moisture east before it gets far
enough north to reach the area. For now to remain consistent,
left in chance pops mainly along/south of route 460 late Tuesday
night, and across the south/west for both synoptic precip south
and upslope snow showers west. Still appears warm enough aloft
for mainly rain with the southern wave except at elevation where
some wet snow could occur espcly across the North Carolina
mountains into the Mountain Empire region late Tuesday night
into early Wednesday. This before warming takes shape and
moisture decreases through the mid to late morning hours. Expect
deeper moisture to exit to the southeast Wednesday afternoon
with some sun possible outside of lingering western upslope snow
showers. Highs upper 30s to lower 40s mountains to mostly 40s
elsewhere pending how far north precip makes it on Wednesday. &&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
As of 130 PM EST Sunday...

Overall quiet period in store as the region quickly rebounds from
slightly below normal temperatures to start to well above normal
readings over the upcoming weekend. Will see the midweek cold front
exiting offshore Wednesday night followed by a continued period of
decent cold advection overnight into much of Thursday under the passage
of a strong northern stream trough. However northwest flow should not
be nearly as strong as seen with the past few events given lack of
digging to the upper cold pool. Thus other than for a few mountain snow
showers Wednesday night, expecting a drier but blustery/chilly scenario
with lows in the 20s, and highs 35-40 mountains to mid/upper 40s east.

Trough lifts out on Friday allowing for building heights through the
weekend as surface high pressure expands north from the southeast
states. This in conjunction with more westerly flow should provide for
increasing warm advection as very warm air under upper ridging to the
west pushes east. Mos consensus also quite mild given sunshine with
highs mostly upper 40s to mid 50s Friday, jumping into the 60s over the
weekend, and perhaps near 70 piedmont Sunday pending degree of any
mid/high clouds by then. Otherwise mainly sunny with another warm up in
store under high pressure.

&&

.AVIATION /06Z MONDAY THROUGH FRIDAY/...
As of 1145 PM EST Sunday...

High confidence in very strong, gusty winds through the TAF
period. Winds should peak around 12z/6AM at most TAF sites
reaching as high as 45 knots at KROA, before slowly decreasing
during the afternoon. As high pressure approaches the area
Monday night winds will drop to less than 15 knots.

Winds and upslope will remain strong through the morning but
moisture is limited to below 850mb and guidance has even that
diminishing during the morning. As temperatures drop a few snow
showers may reach KBLF or KLWB but confidence of occurrence is
low. Otherwise expecting VFR ceilings until upslope ends with
ceilings around 4-5Kft, then high clouds increasing late Monday
night from the southwest.

Extended Aviation Discussion...

A cold front will move in from the west on Wednesday and may
bring sub VFR conditions west of the Blue Ridge. Northwest flow
stratocu appears to be sticking around behind this front into
early Thursday across the mountains with MVFR possible.

&&

.FIRE WEATHER...
As of 325 PM EST Sunday...

Gusty west/southwest winds late this afternoon will shift
northwest and increase overnight into Monday as a strong cold
front crosses from the northwest this evening. Should continue
to see a few bands of showers/storms work out to the Blue Ridge
ahead of the front with some localized wetting rainfall likely
especially over the mountains into early this evening. Northwest
winds at 20 to 35 mph with much higher gusts will develop
overnight and continue into at least midday Monday before
diminishing. This strong mixing will likely keep overall
humidity levels from recovering too much overnight espcly east
of the mountains where less rainfall is expected. Humidity
levels sink to 20 to 25 percent east of the Blue Ridge Monday
afternoon where winds and low humidity may coincide to produce
enhanced fire danger concerns by the afternoon.

&&

.CLIMATE...
As of 335 PM EST Sunday...

Very warm temperatures this afternoon as appears records have
been set at all locations. See the WBCRERRNK product that will
be issued by early this evening for details. The table shows
forecast high/record high and year and the normal temperature
for February 12th.

Feb 12th  Forecast High  Record High/Year   Normal High

Roanoke       73           73/1999               49

Lynchburg     74           72/1999               48

Danville      78           71/1999               49

Blacksburg    68           65/1999               44

Bluefield     64           65/1984               45

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...High Wind Warning until 1 PM EST Monday for VAZ009>020-022>024-
     035.
     Wind Advisory until 1 PM EST Monday for VAZ007-032>034.
NC...High Wind Warning until 1 PM EST Monday for NCZ001-002-018.
     Wind Advisory until 1 PM EST Monday for NCZ003-019.
WV...High Wind Warning until 1 PM EST Monday for WVZ508.
     Wind Advisory until 1 PM EST Monday for WVZ042>044-507.

&&

SYNOPSIS...JH/PM/WP
NEAR TERM...JM/MBS
SHORT TERM...JH
LONG TERM...JH
AVIATION...JM/MBS
FIRE WEATHER...JH/PM/RCS
CLIMATE...WP
Hazardous weather outlook, Feb 12, 2:33 PM EST, 9 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
233 PM EST Sun Feb 12 2017

NCZ001-002-018-VAZ009>020-022>024-035-WVZ508-131000-
Ashe-Alleghany NC-Watauga-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-
Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-
Rockbridge-Amherst-Western Greenbrier-
233 PM EST Sun Feb 12 2017

...HIGH WIND WARNING IN EFFECT UNTIL 1 PM EST MONDAY...

This Hazardous Weather Outlook is for northwest North Carolina,
central Virginia, southwest Virginia, west central Virginia and
southeast West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ003-019-VAZ032>034-131000-
Surry-Wilkes-Patrick-Franklin-Bedford-
233 PM EST Sun Feb 12 2017

...WIND ADVISORY IN EFFECT UNTIL 1 PM EST MONDAY...

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia, southwest
Virginia and west central Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ004>006-020-VAZ043>047-058-059-131000-
Stokes-Rockingham-Caswell-Yadkin-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-
233 PM EST Sun Feb 12 2017

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia and south central
Virginia.

.DAY ONE...This Afternoon and Tonight.

Northwest winds tonight could gust as high as 40 to 45 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Northwest winds could gust as high as 40 to 45 mph Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ007-WVZ042>044-507-131000-
Tazewell-Mercer-Summers-Monroe-Eastern Greenbrier-
233 PM EST Sun Feb 12 2017

...WIND ADVISORY IN EFFECT UNTIL 1 PM EST MONDAY...

This Hazardous Weather Outlook is for southwest Virginia and
southeast West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Ashe

When
February 13, 12:00 AM EST to 11:00 AM EST
Where
Ashe forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Department of Highways
Coordinates
36.434, -81.500 (the zone’s center; the record gives no point)

Strong winds brought down several trees down across Ashe County mainly after midnight on the morning of the 13th.

High Wind, Watauga

When
February 13, 7:04 AM EST
Where
Watauga forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
36.231, -81.696 (the zone’s center; the record gives no point)

High Wind, Alleghany

When
February 13, 7:05 AM EST
Where
Alleghany forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
36.491, -81.127 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2017Every state in 2017This day in weather historyWarnings in North Carolina, February 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 682506, 682508, 682507.